Try it
General Surgery · Perioperative care: postoperative delirium
Sample itemA 76-year-old man on day 2 after hip surgery has fluctuating confusion, visual hallucinations and inattention, worse at night. What is the best initial approach?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Look for and treat precipitants such as hypoxia, infection, retention or pain
Delirium is an acute fluctuating disturbance of attention with an underlying cause. Management begins with identifying precipitants such as hypoxia, infection, urinary retention, constipation, pain, drugs and electrolyte disturbance, with reorientation and sleep support. Benzodiazepines can worsen confusion.
Option by option
A. Apply physical restraints
Restraints increase agitation and risk injury.
B. Start regular benzodiazepines
Benzodiazepines may worsen confusion and are reserved for withdrawal states.
C. Look for and treat precipitants such as hypoxia, infection, retention or pain (correct)
Correct. Treating the reversible cause is the foundation of management.
D. Start a long-term antipsychotic
Long-term antipsychotics are not first-line, and short-term low-dose use is only for severe distress.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Surgery questions
- HerniaA groin hernia that passes medial to the inferior epigastric vessels through Hesselbach'…
- BurnsA 70 kg adult has burns over 40% of the body surface. By the Parkland formula, what tota…
- HerniaA hernia that enters the inguinal canal through the deep ring, lateral to the inferior e…
- Intestinal obstructionWhat is the commonest cause of small bowel obstruction in adults?